Skip to content
Go back

Is Bleeding After Taking the Morning-After Pill Normal?

Experiencing light bleeding, often called spotting, after taking the morning-after pill is pretty normal. It’s one of a few mild side effects of emergency contraception that go away on their own.

Why It Can Cause Bleeding

Women take morning-after pills such as Ella and Plan B to reduce their chances of getting pregnant after having unprotected sex. The pills work by delaying or preventing the ovaries from releasing an egg. In doing so, they affect the hormones in your body involving menstruation and pregnancy. Thus, you might notice irregular or unexpected bleeding:

  • In the days after taking the morning-after pill
  • Until your next period
  • In the week before your next period
  • In the week after your next period

The bleeding or spotting should go away on its own. If it lasts more than a few days or becomes heavy, contact your medical provider as this could be a symptom of something more serious.

Effects on Menstrual Bleeding

You might also notice that your period is irregular the month after taking the morning-after pill. Don’t be surprised if it’s:

  • A few days early
  • A few days late
  • Lighter or heavier than normal
  • More or less painful than usual
  • Longer than normal

Again, these effects are typically short-term and your period should return to normal by the following month. If you go a week or more without getting your period as expected, however, take a pregnancy test to make sure your emergency contraceptive worked.

Other Side Effects

Other side effects you might experience after taking the morning-after pill include:

  • Nausea
  • Dizziness
  • Headache
  • Abdominal pain
  • Breast tenderness
  • Fatigue

The morning-after pill is still a safe and effective way to prevent pregnancy if you’ve had unprotected sex or your birth control didn’t work. It doesn’t have any known long-term effects.

Back to top